Thunderstorm Wind, Lincoln
- When
- May 16, 5:54 PM CST to 5:55 PM CST
- Where
- Lincoln County, 5.29 mi SSW of Ash Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -98.390
Reported on Highway 18.
A cyclic supercell thunderstorm produced a long track tornado across portions of Barton county, Kansas. The tornado initially touched down 3 miles west of Larned, Kansas (See NWS Dodge City, Kansas narrative for more information on the initial touchdown), traveling northeast, near Pawnee Rock, Kansas to 3 miles west of Great Bend, Kansas to just west of Hoisington, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cyclic supercell thunderstorm produced a long track tornado across portions of Barton county, Kansas. The tornado initially touched down 3 miles west of Larned, Kansas (See NWS Dodge City, Kansas narrative for more information on the initial touchdown), traveling northeast, near Pawnee Rock, Kansas to 3 miles west of Great Bend, Kansas to just west of Hoisington, Kansas. The tornado was on the ground for 27 miles with damage rated from EF0 to a high end EF3 (3 miles west of Great Bend, Kansas). Two minor injuries were reported. Another minor tornado touchdown occurred in open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 5:50 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 650 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Friday night) Issued at 309 PM CDT Tue May 16 2017 Forecast highlights focus around severe thunderstorm chances this afternoon-evening, and again Thursday afternoon- evening, and yet again Friday afternoon- evening. Thunderstorms have begun to form across the TX and OK Panhandles, as large-scale ascent is overspreading a sharpening dryline. Anticipate this activity to continue filling in across the Panhandles and into southwest KS this afternoon and eventually spreading northeast into central KS late this afternoon and evening. Given expected storm motions, thinking activity late this afternoon and evening will remain mainly northwest of the KS Turnpike corridor, along axis of greatest instability just south/southeast of a quasi-stationary frontal zone. Strong instability in concert with ample deep-layer shear will support severe storms, capable of large hail and damaging winds. Across at least Wichita's forecast area, thinking the tornado threat will remain fairly low, given expected storm mergers and questionable shear profile that will favor more of a messy storm mode with embedded supercell structures. Better tornado potential will likely remain generally along/west of Russell-Barton-Barber counties, where storms will remain more discrete. Locally very heavy rain and flooding will also be a concern, especially if activity trains across central KS. 2nd round of storms is expected to arrive across central and south- central KS from the west/southwest toward midnight, spreading into eastern Kansas by late tonight, as strong lift associated with parent shortwave trough and mid-level cooling approaches. This activity will likely be mostly sub-severe, although cannot rule out marginal hail and 50-60 mph winds, as activity should tend to be fairly linear given strong forcing. There will be a lull in thunderstorms Wednesday-Wednesday night, as subsidence overspreads the KS region in wake of tonight's system. However, a tight pressure gradient and strong/deep mixing will promote strong and gusty southwest winds from mid-morning through early evening. A wind advisory will likely be needed across much of the area, although after interoffice collaboration will punt decision to night shift forecaster. Attention then turns to severe thunderstorm potential Thursday late afternoon and evening across central and south-central KS, as a dryline/frontal zone combo tighten up ahead of another powerful shortwave approaching from the southwest. Once again, strong instability in concert with 40-50 kts deep layer shear will support severe storms capable of large hail and damaging winds. Deep layer shear and upper flow vectors do not display a huge angle across the dryline, which could tend to favor more of a mixed storm mode, possibly lessening the tornado potential. However, low-level shear is impressive owing to a strong low-level jet and backed surface flow, so any discrete storms and/or tail end charlie storms would have tornado potential well into Thursday evening, some of which could be on the strong/violent side. Will continue to monitor. Finally, we turn to storm potential Friday afternoon-evening across generally the eastern half of KS, as the parent shortwave trough finally begins to eject northeast across the Plains. Storm potential will likely be highly contingent on extent of Thursday night storms. If Thursday night storms develop a large complex and associated cold pool, effectively scouring-out the airmass (i.e. 12z NAM solution), Friday severe weather potential will probably be less. However, if Thursday night complex does not develop a massive cold pool, severe weather potential will be higher Friday. Will continue to monitor trends. .LONG TERM...(Saturday through Tuesday) Issued at 309 PM CDT Tue May 16 2017 Weather settles down severe weather- wise for several days once the Friday night system clears to the east. There are some model differences on how fast the early weekend system will eject northeast, with the ECMWF and Canadian models lingering precipitation over southeast Kansas much of the day Saturday compared to the GFS. Medium range consensus supports increasing precipitation chances Monday night/early Tuesday, but severe potential appears low at this time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue May 16 2017 Storms developing across West Central KS have moved into Central KS impacting KRSL & KGBD early this evening. Other storms are expected to develop as a storm system lifts across the area overnight. Transient MVFR possibly IFR will develop under the heavier storm activity. Storm activity is expected to move out of Central & South Central KS after 07-09Z while impacting Southeast KS into the morning hours on Wed. Strong west/southwest winds will develop in the wake of the storm system on Wed with speeds gusting over 30-40 knots at times across much of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 80 57 83 / 70 10 0 20 Hutchinson 61 81 54 81 / 60 10 0 20 Newton 62 79 55 81 / 60 20 0 20 ElDorado 63 80 58 82 / 70 20 0 20 Winfield-KWLD 63 82 60 84 / 60 20 0 20 Russell 60 77 51 75 / 80 20 0 20 Great Bend 59 79 51 77 / 80 10 0 20 Salina 62 80 54 79 / 60 20 0 20 McPherson 62 80 53 79 / 60 20 0 20 Coffeyville 66 84 64 85 / 50 30 10 10 Chanute 66 83 62 84 / 60 30 10 10 Iola 66 82 62 83 / 50 30 10 20 Parsons-KPPF 66 83 63 84 / 50 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kleinsasser LONG TERM...Kleinsasser AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 409 PM CDT Tue May 16 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms will impact the region this evening and overnight. The highest threat for large hail and damaging winds and perhaps an isolated tornado will be mainly across central and south-central Kansas this evening, mainly west and northwest of the Turnpike. A second round of thunderstorms is expected to approach central and south-central Kansas toward midnight, spreading into eastern Kansas later tonight, but this activity should mostly be sub-severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong and gusty southwest winds will prevail across the region Wednesday, sustained around 30 mph with gusts up to 50 mph possible. The next chance for organized severe thunderstorms is Thursday late afternoon and evening, especially over south-central Kansas. Large hail, damaging winds and heavy rain are possible, along with the potential for a few tornadoes. While some uncertainty exists, there is some potential for higher-end severe weather, so please check later outlooks for updated information. Another round of strong to severe storms is possible Friday afternoon and evening over mainly eastern and southern Kansas, along with locally heavy rain and flooding. There remains some uncertainty, so once again please stay tuned. More storms are possible Monday afternoon and night, with at least strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening across central and south- central Kansas, mainly west and northwest of the Kansas Turnpike. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 3 NW GALATIA 38.67N 99.00W
05/16/2017 E50 MPH BARTON KS TRAINED SPOTTER
&&
ADKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL RUSSELL 38.89N 98.85W
05/16/2017 E0.25 INCH RUSSELL KS TRAINED SPOTTER
PEA SIZE HAIL AND 20 TO 30 MPH WINDS.
&&
ADKSpecial Weather Statement
National Weather Service Wichita KS
630 PM CDT TUE MAY 16 2017
KSZ032-047-048-170000-
Ellsworth KS-Russell KS-Barton KS-
630 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Southeastern Russell County in central Kansas...
North central Barton County in central Kansas...
* Until 700 PM CDT
* At 627 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 11 miles southwest of Dorrance, or
13 miles north of Hoisington...moving northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wilson, Dorrance, Bunker Hill, Susank, Wilson Lake and Wilson State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3902 9860 3895 9848 3887 9848 3887 9836
3884 9831 3856 9868 3867 9889
TIME...MOT...LOC 2329Z 224DEG 47KT 3870 9869
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
639 PM CDT TUE MAY 16 2017
KSZ033-048-170015-
Ellsworth KS-Lincoln KS-
639 PM CDT TUE MAY 16 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Ellsworth County in central Kansas...
Lincoln County in central Kansas...
* Until 715 PM CDT
* At 636 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Wilson...moving northeast at 60
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Wilson, Lincoln and Sylvan Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3896 9801 3877 9848 3903 9849 3922 9828
3922 9824
TIME...MOT...LOC 2339Z 226DEG 52KT 3888 9849
DARMOFALThe Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Reported on Highway 18.
Reported by a trained spotter.
This long track tornado moved in from Pawnee County. Law Enforcement reported the tornado just south of the county line near Pawnee Rock and then followed it as it moved to the NE. The tornado moved through the west side of Pawnee Rock causing sporadic EF1 and isolated EF2 damage to several homes and one school type facility. The tornado continued to move to the NNE causing EF2 damage to a couple of homes on West Barton County Road. One residence was a mobile home that lost the far east side of the structure and all roofing material. One injury was noted at that location as they did not seek shelter. The home just to the west lost the east half of structure with the occupants seeking refuge in the basement. Of note, a Ford F-150 was thrown or rolled approximately 75 to hundred yards away from its original location. Further to the NE, the tornado strengthened considerably as noted by complete destruction of an 1890 farm house. With the age of the home and no anchoring being present due to the structure resting on cinder blocks along with a lack of debarking, a higher rating could not be justified though the amount of devastation to the structure itself pointed towards a possible higher rating. Three occupants sought refuge in the basement and were unharmed. The next door neighbor's home was also considerably damaged with all of the structure being demolished except for one corner section. The tornado then continued to the NE over open country damaging trees and power lines along the way before dissipating NW of Hoisington. A total of 44 parcels were affected. Ten homes were deemed total losses. The estimated property value losses were estimated at $658,000.
Brief touchdown over open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692977, 692978, 688491, 688492, 692976.